Hail, Holt
- When
- May 29, 9:12 PM CST to 9:15 PM CST
- Where
- Holt County, 5.83 mi SE of Chambers
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 42.140, -98.670
A warm front lifted northeast and became the focus for severe thunderstorm development. Convective inhibition remained strong into the evening where it was overcome as a disturbance lifted northeast.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A warm front lifted northeast and became the focus for severe thunderstorm development. Convective inhibition remained strong into the evening where it was overcome as a disturbance lifted northeast. Severe thunderstorms produced large hail over Holt and Boyd counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 29, 2:56 PM CST, 6 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 356 PM CDT SUN MAY 29 2011 .SYNOPSIS... MAIN LOW PRESSURE RESIDES ACROSS SE UTAH...COLORADO...AND NEW MEXICO. WARM FRONT STALLING FROM NEAR CONCORDIA KS...HILLS CITY...TO DENVER COLORADO. WRN NEBRASKA REMAINS IN COOL UPSLOPE EASTERLY WINDS AND LOW CLOUD CEILINGS. EVEN SOME PATCHY LIGHT DRIZZLE OBSERVED. TEMPS STEADY IN THE UPPER 50S TO LOWER 60S. SOME CLEARING INTO CHASE COUNTY. && .SHORT TERM DISCUSSION (TONIGHT THROUGH WEDNESDAY NIGHT)... TONIGHT...ISENTROPIC UPGLIDE CONTINUES...AND ACTUALLY STRENGTHENS. MOISTURE BECOMES THINNER THROUGH THE NIGHT WITH WEAK OMEGA PRESENT. PREVAILING WEATHER OVERNIGHT WILL BE OVERCAST WITH PATCHY FOG AND DRIZZLE POSSIBLE. AREAS SOUTH OF INTERSTATE 80 SHOULD NOT EXPECTED ANY FOG OR DRIZZLE OVERNIGHT...WITH SOME BRIEF CLEARING INTO THIS EVENING. RETAINED CHC TO SLIGHT CHANGE OF SHOWERS AND THUNDERSTORMS IN THE NORTH CENTRAL. DEVELOPMENT WILL BE CONDITIONAL ON DISTURBANCE IN SW FLOW ALOFT BEING ABLE TO OVERCOME CONVECTIVE INHIBITION. MONDAY...DEEP SFC LOW TO STRETCH FROM WRN KS THROUGH EASTERN SOUTH DAKOTA BY AFTERNOON. THE EASTWARD EXTENT OF SURFACE LOW/FRONT HAS LESSENED CHANCE FOR VERY STRONG SOUTH/SOUTHWEST WINDS ACROSS EASTERN ZONES. THE GFS/MAV GUIDANCE REMAINS FURTHER WEST RESULTING IN STRONGER WINDS. GIVEN STRENGTH OF THIS SYSTEM SYNOPTICALLY...MUCH OF WRN AND NCTRL NEBR IS LIKELY TO SEE AT LEAST ADVISORY LEVEL WINDS EITHER AHEAD OF FRONT OR BEHIND FRONT. THUS...WILL KEEP HIGH WIND WATCH GOING...WITH NEXT FORECAST SHIFTS TO DETERMINE FAVORED AREA FOR STRONGER WINDS. SEVERE STORM WILL ALSO BE POSSIBLE IN MOISTURE AXIS AHEAD OF COLD FRONT. A MODERATELY UNSTABLE ATMOSPHERE WITH STRONG UNIDIRECTIONAL 0-6 KM SHEAR PRESENT WILL FAVOR THE DEVELOPMENT OF SUPERCELL STORMS. INITIATION AREA LOOK TO BE FROM NEAR OR EAST OF BASSETT THROUGH BROKEN BOW AND EVOLVE/PROPAGATE NORTHEAST THROUGH EARLY EVENING. TUESDAY...DRY WITH BREEZY WEST WINDS AND A MAINLY SUNNY SKY AND MILD TEMPS IN THE MID/UPPER 70S. DEWPOINTS LOWERING TO THE UPPER 30S/LOWER 40S WILL BRING AN INCREASED FIRE DANGER WITH LOWEST RH OF 20 TO 30 PERCENT. TUESDAY NIGHT/WEDNESDAY/WEDNESDAY NIGHT...PRECIPITABLE WATER (PWS) VALUES INCREASE TO 0.75 TO 1.25 INCHES BY 12Z WEDNESDAY. GFS/NAM IN GOOD AGREEMENT WITH CONVECTION DEVELOPING LATE TUESDAY NIGHT ACROSS SWRN NEBR. PWS INCREASE TO 1 TO 1.5 INCHES BY LATE WEDNESDAY AFTERNOON. MODERATELY UNSTABLE WITH SBCAPES FROM 1500 TO 3000 J/KG. HIGHS MID/UPPER 80S SOUTH TO LOW 80S NORTH. POTENTIAL FOR STRONGEST CONVECTION BY EVENING AS BACKED LOW LEVEL FLOW TO INCREASE HELICITY VALUES FOR ROTATING STORMS WITH DEEP LAYER SHEAR OF 35 TO 45 KTS. .EXTENDED DISCUSSION (THURSDAY THROUGH SUNDAY)... UPPER RIDGE CENTER WILL HAVE BUILT ACROSS THE LOWER MISSISSIPPI VALLEY THURSDAY WITH AN AMPLIFIED TROUGH ACROSS THE PACIFIC NORTHWEST AND COASTAL CALIFORNIA. A SIGNIFICANT WARM UP FORECAST WITH A POWERFUL RIDGE TO BUILD INTO THE UPPER MISSISSIPPI VALLEY WITH A PERSISTENT TROUGH ACROSS THE WEST COAST. MOISTURE TRAJECTORIES INDICATE MAINLY NOCTURNAL CONVECTION FAVORED THURSDAY NIGHT THROUGH SATURDAY NIGHT IN SWRLY FLOW ALOFT ACROSS NEW MEXICO NORTHWARD ACROSS EASTERN COLORADO INTO THE CENTRAL PLAINS. THIS RIDGE RUNNER TYPE SYNOPTIC SETUP NOT AGREED UPON WELL BY THE ECMWF. THEREFORE HAVE NOT INTRODUCED POPS ATTM. WILL WATCH TRENDS WITH FUTURE MENTION POSSIBLE. TEMPERATURES WILL EASILY WARM INTO THE MID 80S TO LOW 90S...ESPECIALLY THURSDAY. THESE TEMPERATURES WILL BE ABOUT 10-15 DEGREES ABOVE NORMAL...AND WILL SEEM DOWNRIGHT HOT FROM THE RECENT COOLER TEMPS OF RECENT DAYS. && .AVIATION... STRONG LOW PRESSURE SYSTEM TO MOVE ACROSS THE AREA TONIGHT AND TOMORROW. MVFR/IFR CIGS TO CONTINUE OVER MOST OF THE AREA INTO TOMORROW MORNING NORTH OF AN ASSOCIATE WARM FRONT. CLEAR SKIES/WARM FRONT WILL LIFT NORTH THIS EVENING...HOWEVER EXPECT THE CLEARING LINE TO STALL OVER SOUTHERN NEB. KLBF AT THIS TIME IS EXPECTED TO REMAIN ON THE NORTH SIDE OF THE BOUNDARY...AND IN THE LOW IFR/MVFR CIGS. TOMORROW MORNING THE BOUNDARY WILL RESUME MOVING NORTHWARD...WITH VFR CONDITIONS AND WINDY CONDITIONS DEVELOPING FROM SOUTH TO NORTH. && .HYDROLOGY... SOUTH PLATTE RIVER IS EXPECTED TO RISE DURING THIS WEEK...STILL REMAINING WELL BELOW FLOOD STAGE...AS WARM TEMPERATURES IN THE ROCKIES BEGIN TO MELT MORE OF THE SNOW PACK. MEANWHILE...THE NORTH PLATTE...UPSTREAM OF LAKE MCCONAUGHY...WILL REMAIN STEADY OR SLIGHTLY FALLING UNTIL RELEASES CHANGE FROM THE WYOMING RESERVOIRS. LAKE MCCONAUGHY HAS ALREADY STARTED TO INCREASE RELEASES AND WILL CONTINUE TO INCREASE RELEASES IN A STAIR STEP FASHION OVER THE NEXT WEEK. THIS WILL CAUSE THE NORTH PLATTE RIVER TO INCREASE OVER THE NEXT WEEK AND A HALF. BY THURSDAY THE RIVER AT NORTH PLATTE IS EXPECTED TO BE UP TO 8.0 FEET. A RISE TO 8.5 FEET BY NEXT WEDNESDAY...JUNE 8...IS ANTICIPATED BASED ON PLANNED RELEASES FROM THE LAKE...HOWEVER THIS PLANNED RELEASE SCHEDULE MAY BE ALTERED PENDING SNOW MELT IN THE MOUNTAINS AND RELEASES FROM THE WYOMING RESERVOIRS. && .LBF WATCHES/WARNINGS/ADVISORIES...HIGH WIND WATCH IN EFFECT MONDAY FOR NEZ008>010-025>029-036>038-057>059-069>071. && SHORT TERM/EXTENDED...ROBERG AVIATION/HYDROLOGY...MASEK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 352 PM CDT SUN MAY 29 2011 NEZ004>010-022>029-035>038-056>059-069>071-094-302100- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 352 PM CDT SUN MAY 29 2011 /252 PM MDT SUN MAY 29 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THUNDERSTORMS WILL BE POSSIBLE TONIGHT OVER NORTHERN NEBRASKA...ALONG AND NORTH OF HIGHWAY 2. AN ISOLATED SEVERE THUNDERSTORMS...CAPABLE OF LARGE HAIL...IS POSSIBLE EARLY TONIGHT ALONG AND NORTH OF HIGHWAY 20. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. HIGH WINDS FROM THE SOUTH MAY DEVELOP MONDAY AS DEEP LOW PRESSURE DEVELOPS ACROSS THE CENTRAL PLAINS. MONDAY...A SIGNIFICANT SEVERE WEATHER EVENT IS EXPECTED ALONG AND EAST OF HIGHWAY 281. SEVERE WEATHER IS ALSO POSSIBLE AS FAR WEST AS HIGHWAY 83. A LINE OF STRONG OR SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP...POSSIBLY AROUND 7 PM...FROM BUTTE SOUTH TO NEAR BROKEN BOW. WINDS ALOFT WILL BE VERY STRONG AND THE STORMS WILL BE CAPABLE OF LARGE HAIL AND WIND DAMAGE. THE STRONG WIND FIELDS COULD SUPPORT THE FORMATION OF AN ISOLATED TORNADO. ROBUST MOISTURE IS EXPECTED TO PRODUCE STORMS WITH LOCALLY HEAVY RAINFALL ACROSS HOLT AND BOYD COUNTIES. ALL OF THIS SEVERE WEATHER SHOULD EXIT THE AREA BY 10 PM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE MASEK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 953 PM CDT SUN MAY 29 2011 NEZ010-029-300345- HOLT NE-WHEELER NE- 953 PM CDT SUN MAY 29 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WHEELER AND SOUTHEASTERN HOLT COUNTIES UNTIL 1045 PM CDT... AT 949 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FOUR CORNERS...OR 31 MILES NORTHEAST OF BURWELL...MOVING NORTH AT 40 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. THIS STORM WILL BE NEAR... GOOSE LAKE STATE WILDLIFE MANAGEMENT AREA AROUND 1000 PM CDT. HIGHWAY 281 MILE MARKER 170 AROUND 1015 PM CDT. INMAN AROUND 1030 PM CDT. PAGE AROUND 1035 PM CDT. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. TAYLOR
The North Platte radar (KLNX), 159 km away, was scanning. The volume nearest the first event began at 03:10 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 297169, 297170, 297171, 297172, 297173.